Features August 2007 Issue

Exercise Caution When Taking Ibuprofen

High doses of ibuprofen have been associated with an increased risk of cardiovascular events. How much is safe?

As we age, our bodies become more susceptible to common aches and pains, and we may want to reach for some relief in the medicine cabinet. But if you suffer from cardiovascular disease, using an over-the-counter painkiller that contains ibuprofen (such as Advil or Motrin) may put your heart at risk. The use of ibuprofen, a nonsteroidal anti-inflammatory drug (NSAID), has been associated with an increased risk of cardiovascular events such as heart attack and congestive heart failure. In 2006, the American Heart Association (AHA) reported in its journal Circulation, that in a study of 58,432 men and women discharged from the hospital between 1995 and 2002 after suffering a first heart attack, those who took NSAIDs, including ibuprofen, were more likely to die than participants who didnít take NSAIDs.

To continue reading this article you must be a paid subscriber.

Subscribe to Heart Advisor

Get the next year of HEART ADVISOR for just $20. That's a savings of $19 off the regular rate.

With your paid subscription you will receive unlimited access to all of our online content. That is over a decade of previous issues from Cleveland Clinic, the hospital rated #1 in cardiac care by U.S. News & World Report - free of charge.

Subscriber Log In

Forgot your password? Click Here.

Already subscribe but haven't registered for all the benefits of the website? Click here.